Skip to main content

Trace Inequalities for Matrix Products and Trace Bounds for the Solution of the Algebraic Riccati Equations

Abstract

By using diagonalizable matrix decomposition and majorization inequalities, we propose new trace bounds for the product of two real square matrices in which one is diagonalizable. These bounds improve and extend the previous results. Furthermore, we give some trace bounds for the solution of the algebraic Riccati equations, which improve some of the previous results under certain conditions. Finally, numerical examples have illustrated that our results are effective and superior.

1. Introduction

As we all know, the Riccati equations are of great importance in both theory and practice in the analysis and design of controllers and filters for linear dynamical systems (see [15]). For example, consider the following linear system (see [5]):

(11)

with the cost

(12)

The optimal control rate the optimal cost of (1.1) and (1.2) are

(13)

where is the initial state of system (1.1) and (1.2) and is the positive semidefinite solution of the following algebraic Riccati equation (ARE):

(14)

with and being positive definite and positive semidefinite matrices, respectively. To guarantee the existence of the positive definite solution to (1.4), we will make the following assumptions: the pair is stabilizable, and the pair is observable.

In practice, it is hard to solve the ARE, and there is no general method unless the system matrices are special and there are some methods and algorithms to solve (1.4); however, the solution can be time-consuming and computationally difficult, particularly as the dimensions of the system matrices increase. Thus, a number of works have been presented by researchers to evaluate the bounds and trace bounds for the solution of the ARE (see [616]). Moreover, in terms of [2, 6], we know that an interpretation of is that is the average value of the optimal cost as varies over the surface of a unit sphere. Therefore, considering its applications, it is important to discuss trace bounds for the product of two matrices. In symmetric case, a number of works have been proposed for the trace of matrix products ([2, 68, 1720]), and [18] is the tightest among the parallel results.

In 1995, Lasserre showed [18] the following given any matrix then the following.

(15)

where .

This paper is organized as follows. In Section 2, we propose new trace bounds for the product of two general matrices. The new trace bounds improve the previous results. Then, we present some trace bounds for the solution of the algebraic Riccati equations, which improve some of the previous results under certain conditions in Section 3. In Section 4, we give numerical examples to demonstrate the effectiveness of our results. Finally, we get conclusions in Section 5.

2. Trace Inequalities for Matrix Products

In the following, let denote the set of real matrices and let denote the subset of consisting of symmetric matrices. For , we assume that , denote the trace, the inverse, the transpose, the diagonal elements, the singular values of , respectively, and define . If is an arbitrary symmetric matrix, then and denote the eigenvalues and the real part of eigenvalues of . Suppose is a real -element array such as which is reordered, and its elements are arranged in nonincreasing order; that is, . The notation () is used to denote that is a symmetric positive definite (semidefinite) matrix.

Let be two real -element arrays. If they satisfy

(21)

then it is said that is controlled weakly by , which is signed by .

If and

(22)

then it is said that is controlled by , which is signed by .

The following lemmas are used to prove the main results.

Lemma 2.1 (see [21, Page 92, H.2.c]).

If and , then for any real array ,

(23)

Lemma 2.2 (see [21, Page 218, B.1]).

Let , then

(24)

Lemma 2.3 (see [21, Page 240, F.4.a]).

Let , then

(25)

Lemma 2.4 (see [22]).

Let , then

(26)

where

(27)

Note that if or , obviously, (2.6) holds. If , choose , then (2.6) also holds.

Remark 2.5.

If , then we obtain Cauchy-Schwarz inequality:

(28)

where

(29)

Remark 2.6.

Note that

(210)

Let in (2.6), then we obtain

(211)

Lemma 2.7.

If , , then

(212)

Proof.

() Note that for , or ,

(213)

 () If , , for , choose , then and . Thus, is a convex function. As and , from the property of the convex function, we have

(214)

 () If , without loss of generality, we may assume . Then from (), we have

(215)

Since , thus

(216)

This completes the proof.

Theorem 2.8.

Let , and let be diagonalizable with the following decomposition:

(217)

where is nonsingular. Then

(218)

Proof.

Note that is real; by the matrix theory we have

(219)

Since , without loss of generality, we may assume . Next, we will prove the left-hand side of (2.18):

(220)

If

(221)

then we obtain the conclusion. Now assume that there exists such that then

(222)

We use to denote the vector of after changing and , then

(223)

After a limited number of steps, we obtain the left-hand side of (2.18). For the right-hand side of (2.18)

(224)

If

(225)

then we obtain the conclusion. Now assume that there exists such that then

(226)

We use to denote the vector of after changing and , then

(227)

After a limited number of steps, we obtain the right-hand side of (2.18). Therefore, we have

(228)

Since applying (2.18) with in lieu of we immediately have the following corollary.

Corollary 2.9.

Let , and let be diagonalizable with the following decomposition:

(229)

where is nonsingular. Then

(230)

Theorem 2.10.

Let , be normal. Then

(231)

Proof.

Since is normal, from [23, page 101, Theorem ], we have

(232)

where is orthogonal. Since and , then for , we have

(233)

In terms of Lemmas 2.1 and 2.2, (2.18) implies

(234)

This completes the proof.

Note that if , , then from (2.34) we obtain (1.5) immediately. This implies that (2.18) improves (1.5).

Since applying (2.31) with in lieu of we immediately have the following corollary.

Corollary 2.11.

Let , be normal, then

(235)

3. Trace Bounds for the Solution of the Algebraic Riccati Equations

Komaroff (1994) in [16] obtained the following. Let be the positive semidefinite solution of the ARE (1.4). Then the trace of has the upper bound given by

(31)

where

In this section, by appling our new trace bounds in Section 2, we obtain some lower trace bounds for the solution of the algebraic Riccati equations. Furthermore, we obtain some upper trace bounds which improve (3.1) under certain conditions.

Theorem 3.1.

If , and is the positive semidefinite solution of the ARE (1.4).

There are both, upper and lower, bounds:

(32)

If , then the trace of has the lower and upper bounds given by

(33)

where denotes and denotes

If , then the trace of has the lower and upper bounds given by

(34)

where ,

We have

(35)

Proof.

() Multiply (1.4) on the right and on the left by to get

(36)

where . Take the trace of all terms in (3.6) to get

(37)

Since is positive semidefiniteness, , and from Lemma 2.7, we have

(38)
(39)

By Cauchy-Schwarz inequality (2.8), it can be shown that

(310)

Since are positive semidefiniteness, is positive definiteness, then by (1.5), note that for , , and considering (2.6), (3.8), and (3.9), we have

(311)

Note that , , then from (1.5) we have

(312)

Combining (3.11) with (3.12), we obtain

(313)

Solving (3.13) for yields the left-hand side of (3.2).

Since are positive semidefiniteness, is positive definiteness, then by (1.5), note that for , , and considering (2.6), (3.8), and (3.10), we have

(314)

Combining (3.12) with (3.14), we obtain

(315)

Solving (3.15) for yields the right-hand side of (3.2).

() Note that when , by (1.5), (2.6), and (3.8), we have

(316)

Combining (3.11) with (3.16), we obtain

(317)

Solving (3.17) for yields the left-hand side of (3.3).

By (1.5), (2.6), and (3.8), we have

(318)

Combining (3.14) with (3.18), we obtain

(319)

Solving (3.19) for yields the right-hand side of (3.3).

() Note that when , by (3.3), we obtain (3.4) immediately. This completes the proof.

Remark 3.2.

From Remark 2.6 and Theorem 3.1, we have the following results.

() Let in (3.2), then we have

(320)

() Let in (3.3), then we obtain (3.20).

() Let in (3.4). Note that when ,

(321)

Then we can also obtain (3.20).

Note that the right-hand side of (3.20) is (3.1), which implies that Theorem 3.1 improves (3.1).

4. Numerical Examples

In this section, firstly, we will give an example to illustrate that our new trace bounds are better than those of the recent results. Then, to illustrate that the application in the algebraic Riccati equations of our results will have different superiority if we choose different and , we will give two examples.

Example 4.1.

Let

(41)

Then and is symmetric. Using (1.5) yields

(42)

Using (2.18) yields

(43)

where both lower and upper bounds are better than those of the main result of [18], that is, (1.5).

Example 4.2.

Consider the system (1.1), (1.2) with

(44)

and consider the corresponding ARE (1.4) with ; is stabilizable and is observable. Using (3.20) yields

(45)

Using (3.2), when , then we obtain

(46)

where the upper bound is better than that of the main result of [16], that is, (3.1).

Example 4.3.

Consider the system (1.1), (1.2) with

(47)

and consider the corresponding ARE (1.4) with ; is stabilizable and is observable. Using (3.2), when , then we obtain

(48)

Using (3.20) yields

(49)

where the lower and upper bounds are better than those of (4.8).

5. Conclusions

In this paper, we have proposed lower and upper bounds for the trace of the product of two real square matrices in which one is diagonalizable. We have shown that our bounds for the trace are the tightest among the parallel trace bounds in symmetric case. Then, we have obtained some trace bounds for the solution of the algebraic Riccati equations, which improve some of the previous results under certain conditions. Finally, numerical examples have illustrated that our bounds are better than those of the previous results.

References

  1. Kwakernaak K, Sivan R: Linear Optimal Control Systems. John Wiley & Sons, New York, NY, USA; 1972.

    MATH  Google Scholar 

  2. Kleinman DL, Athans M: The design of suboptimal linear time-varying systems. IEEE Transactions on Automatic Control 1968, 13: 150–159. 10.1109/TAC.1968.1098852

    Article  MathSciNet  Google Scholar 

  3. Davies R, Shi P, Wiltshire R: New upper solution bounds for perturbed continuous algebraic Riccati equations applied to automatic control. Chaos, Solitons and Fractals 2007,32(2):487–495. 10.1016/j.chaos.2006.06.096

    Article  MATH  MathSciNet  Google Scholar 

  4. Ogata K: Modern Control Engineering. 3rd edition. Prentice-Hall, Englewood Cliffs, NJ, USA; 1997.

    MATH  Google Scholar 

  5. Ni M-L: Existence condition on solutions to the algebraic Riccati equation. Acta Automatica Sinica 2008,34(1):85–87.

    Article  MathSciNet  Google Scholar 

  6. Wang SD, Kuo T-S, Hsü C: Trace bounds on the solution of the algebraic matrix Riccati and Lyapunov equation. IEEE Transactions on Automatic Control 1986,31(7):654–656. 10.1109/TAC.1986.1104370

    Article  MATH  MathSciNet  Google Scholar 

  7. Saniuk JM, Rhodes IB: A matrix inequality associated with bounds on solutions of algebraic Riccati and Lyapunov equations. IEEE Transactions on Automatic Control 1987, 32: 739–740. 10.1109/TAC.1987.1104700

    Article  MATH  Google Scholar 

  8. Mori T: Comments on A matrix inequality associated with bounds on solutions of algebraic Riccati and Lyapunov equations. IEEE Transactions on Automatic Control 1988, 33: 1088–1091. 10.1109/9.14428

    Article  MATH  Google Scholar 

  9. Kang T, Kim BS, Lee JG: Spectral norm and trace bounds of algebraic matrix Riccati equations. IEEE Transactions on Automatic Control 1996,41(12):1828–1830. 10.1109/9.545751

    Article  MATH  MathSciNet  Google Scholar 

  10. Kwon WH, Moon YS, Ahn SC: Bounds in algebraic Riccati and Lyapunov equations: a survey and some new results. International Journal of Control 1996,64(3):377–389. 10.1080/00207179608921634

    Article  MATH  MathSciNet  Google Scholar 

  11. Kim SW, Park PG: Matrix bounds of the discrete ARE solution. Systems & Control Letters 1999,36(1):15–20. 10.1016/S0167-6911(98)00061-9

    Article  MathSciNet  MATH  Google Scholar 

  12. Kouikoglou VS, Tsourveloudis NC: Eigenvalue bounds on the solutions of coupled Lyapunov and Riccati equations. Linear Algebra and Its Applications 1996, 235: 247–259.

    Article  MATH  MathSciNet  Google Scholar 

  13. Lee C-H: Eigenvalue upper bounds of the solution of the continuous Riccati equation. IEEE Transactions on Automatic Control 1997,42(9):1268–1271. 10.1109/9.623090

    Article  MATH  MathSciNet  Google Scholar 

  14. Lee C-H: New results for the bounds of the solution for the continuous Riccati and Lyapunov equations. IEEE Transactions on Automatic Control 1997,42(1):118–123. 10.1109/9.553695

    Article  MATH  MathSciNet  Google Scholar 

  15. Lee C-H: On the upper and lower bounds of the solution for the continuous Riccati matrix equation. International Journal of Control 1997,66(1):105–118. 10.1080/002071797224847

    Article  MATH  MathSciNet  Google Scholar 

  16. Komaroff N: Diverse bounds for the eigenvalues of the continuous algebraic Riccati equation. IEEE Transactions on Automatic Control 1994,39(3):532–534. 10.1109/9.280751

    Article  MATH  MathSciNet  Google Scholar 

  17. Fang YG, Loparo KA, Feng X: Inequalities for the trace of matrix product. IEEE Transactions on Automatic Control 1994,39(12):2489–2490. 10.1109/9.362841

    Article  MATH  MathSciNet  Google Scholar 

  18. Lasserre JB: A trace inequality for matrix product. IEEE Transactions on Automatic Control 1995,40(8):1500–1501. 10.1109/9.402252

    Article  MATH  MathSciNet  Google Scholar 

  19. Park P: On the trace bound of a matrix product. IEEE Transactions on Automatic Control 1996,41(12):1799–1802. 10.1109/9.545717

    Article  MATH  MathSciNet  Google Scholar 

  20. Lasserre JB: Tight bounds for the trace of a matrix product. IEEE Transactions on Automatic Control 1997,42(4):578–581. 10.1109/9.566673

    Article  MATH  MathSciNet  Google Scholar 

  21. Marshall AW, Olkin I: Inequalities: Theory of Majorization and Its Applications, Mathematics in Science and Engineering. Volume 143. Academic Press, New York, NY, USA; 1979:xx+569.

    Google Scholar 

  22. Wang CL: On development of inverses of the Cauchy and Hölder inequalities. SIAM Review 1979,21(4):550–557. 10.1137/1021096

    Article  MATH  MathSciNet  Google Scholar 

  23. Horn RA, Johnson CR: Matrix Analysis. Cambridge University Press, Cambridge, UK; 1986.

    Google Scholar 

Download references

Acknowledgments

The authors would like to thank Professor Jozef Banas and the referees for the very helpful comments and suggestions to improve the contents and presentation of this paper. The work was also supported in part by the National Natural Science Foundation of China (10971176).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jianzhou Liu.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Liu, J., Zhang, J. & Liu, Y. Trace Inequalities for Matrix Products and Trace Bounds for the Solution of the Algebraic Riccati Equations. J Inequal Appl 2009, 101085 (2009). https://doi.org/10.1155/2009/101085

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1155/2009/101085

Keywords

  • System Matrice
  • Unit Sphere
  • Matrix Product
  • Riccati Equation
  • Symmetric Case